What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 30, 5:29 PM MST, 1 minute earlier.
Area forecast discussion, Aug 30, 5:29 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
629 PM MDT Wed Aug 30 2017
.UPDATE...
Made a quick update to the forecast to include gusty wind mention
through this evening and change wording to coverage rather than
probability due to the storm persistence. Have seen many reports
of 35 to 45 mph wind gusts with storms, so I wanted to make sure
that was stressed in the public forecast.
Coulston
&&
.SYNOPSIS...
Isolated to scattered showers and thunderstorms are possible
through Thursday due to the approach and then passage of a
Pacific weather disturbance. Breezy winds will occur Thursday
into Friday before easing this weekend. Above-average
temperatures prevail through Sunday of next week.
&&
.AVIATION...
Updated 2330Z.
VFR conditions will generally continue at least through the day
on Thursday. However, smoke will continue to reduce visibility,
possibly down to 4SM in some areas. A weak shortwave trough in
the unstable southwest flow aloft will continue to bring isolated
weak thunderstorms to most of the terminals, but these storms
will likely produce wind gusts up to 45 mph at times, along with
mostly in-cloud lightning. The passage of the shortwave after 02Z
will bring a few hours of gusty west winds to the terminals from
west to east, but winds and clouds will then decrease after 05Z.
A cold front will move through the area late tonight into
Thursday morning, which will bring gusty west winds and mostly
clear skies to the area again by 18Z. However, the cold front
will lag behind over southwest Montana (KBZN KEKS), which will
bring another chance for thunderstorms with gusty winds there for
Thursday afternoon and evening.
Coulston
&&
.FIRE WEATHER...
Hot and dry conditions continue today, especially over the
plains. A Pacific weather disturbance will help generate isolated
to widely scattered thunderstorms this afternoon through
Thursday. A few thunderstorms could produce a brief and locally
wetting rain over mountain areas, but most areas will remain
rather dry. Hence, there is a risk of new lightning-caused fires
and erratic wind gusts in/near any storm. The upper ridge
collapses on Thursday, as westerly winds strengthen following a
Pacific cool frontal passage. These breezy winds should continue
into Friday as another disturbance skirts the northern plains
districts. Warm temperatures and low humidity should keep fire
weather concerns elevated this weekend.
CC/Jaszka
&&
.PREV DISCUSSION...
/ISSUED 530 PM MDT Wed Aug 30 2017/
Rest of today through Friday...Hot temperatures and low humidity
are expected through this afternoon, especially over the plains,
with highs easily reaching the 90's in many locations. An upper-
level disturbance approaching from the west will push a Pacific
cool front over the Continental Divide and eastward across the
region overnight tonight. Isolated to scattered showers and
thunderstorms are expected along and ahead of the front. Limited
rainfall is expected with the majority of these showers and
thunderstorms. The primary threats from any storm will be new
fire starts from lightning strikes and strong wind gusts. The
primary upper-level trough passes through during the day on
Thursday, with windy conditions both ahead of and behind this
system. A few more showers and thunderstorms are possible
Thursday. Breezy and dry conditions are expected Friday as an
upper-level high pressure ridge builds-in from the west, although
the southern periphery of a Pacific weather disturbance may skirt
the Hi-Line. Despite a cooling trend behind the cool front,
above- normal temperatures are expected Thursday and Friday.
Wildfire smoke will likely persist over the CWA through the
period. CC/Jaszka
Friday night through Tuesday...The medium range models continue
to depict an anomalously strong upper ridge at the start of the
period with above to well above normal temperatures. I continue
to nudge temperatures just above guidance to better reflect the
avg temps seen with the 1000-500mb thickness values forecast.
This should equate to continued very warm/hot conditions over the
Labor Day weekend (at least through Sunday). Yesterday, the GFS
got the ball rolling, showing a strong cold front dropping south
out of Canada on SUN/MON. This morning, the GFS now has more
support from some of the other medium range guidance. Given the
better agreement, the latest forecast now shows a sharper
cooldown on Labor Day, although I held off on going too far below
climo as not all models are completely on- board with the timing
of the front. The CMC, for example, is about 24-30 hours later.
Regardless, confidence is increasing that a strong cold front
will sweep south across the region with breezy conditions and
temps falling back close to normal for early September (ie. 70s
to near 80). Those with outdoor plans over Labor Day, especially
on area rivers/lakes, are encouraged to plan for a period of
stronger winds with the front. Despite lowering temperatures, the
winds with the front may also pose an increased fire weather
danger. At this time, little to no precipitation is expected
through early next week.
Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 90 53 86 / 20 10 0 0
CTB 57 86 51 85 / 20 0 0 0
HLN 60 89 53 88 / 30 10 0 0
BZN 53 86 49 86 / 10 20 10 0
WEY 40 73 38 78 / 30 50 20 0
DLN 51 85 47 85 / 30 20 0 0
HVR 59 93 54 86 / 20 10 0 0
LWT 56 87 53 84 / 10 10 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Thursday Lincoln Ranger District
of the Helena National Forest.
Red Flag Warning until 9 PM MDT Thursday Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front.
Red Flag Warning until 9 PM MDT Thursday Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Aug 30, 3:09 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT WED AUG 30 2017
MTZ009-046-048-302300-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Pondera-
409 PM MDT WED AUG 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK...
CENTRAL PONDERA...SOUTHEASTERN GLACIER...SOUTHWESTERN TOOLE AND
NORTHWESTERN TETON COUNTIES...
At 408 PM MDT, a strong thunderstorm was located 15 miles southeast
of Heart Butte, or 29 miles northwest of Choteau, moving northeast at
25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Valier and Dupuyer.
This includes highway 89 between mile markers 60 and 87.
LAT...LON 4848 11219 4837 11197 4769 11274 4760 11314
4767 11313 4772 11317 4775 11308 4792 11305
4795 11299 4795 11292 4798 11288 4801 11289
4804 11295 4807 11294 4849 11239
TIME...MOT...LOC 2208Z 217DEG 20KT 4813 11260
CoulstonSpecial weather statement, Aug 30, 3:24 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT WED AUG 30 2017
MTZ050-051-302300-
Fergus-Judith Basin-
424 PM MDT WED AUG 30 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT JUDITH
BASIN...SOUTHWESTERN FERGUS AND SOUTHEASTERN CASCADE COUNTIES...
At 422 PM MDT, a cluster of strong thunderstorms were generating
over the Little Belt Mountains and moving northeast over much of
Judith Basin County at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Windham, Moccasin, Ackley
Lake State Park, Sapphire Village, Glengarry, Utica, Garneill,
Danvers, Coffee Creek, Heath, Hilger, Buffalo and Benchland.
Frequent lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 4669 10963 4670 10982 4675 10996 4675 11005
4671 11015 4672 11027 4668 11034 4684 11064
4700 11064 4747 10997 4747 10958 4704 10914
TIME...MOT...LOC 2222Z 231DEG 19KT 4693 11022
CoulstonSpecial weather statement, Aug 30, 3:32 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
432 PM MDT WED AUG 30 2017
MTZ012-014-048-049-302330-
Cascade-Southern Rocky Mountain Front-Eastern Teton-Central and
Southern Lewis and Clark-
432 PM MDT WED AUG 30 2017
...A GUST FRONT WILL AFFECT WEST CENTRAL LEWIS AND CLARK... SOUTHERN
TETON AND NORTHWESTERN CASCADE COUNTIES...
At 431 PM MDT, radar indicated a gust front from collapsing showers
was located along a line extending from 9 miles southeast of Power
to 8 miles west of Cascade to 9 miles north of Lincoln to 26 miles
northeast of Seeley Lake. Movement was south at 5 mph.
Winds in excess of 30 mph are possible with the passage of this gust
front and for an hour or so afterward.
Locations impacted include...
Lincoln, Fort Shaw, Fort Shaw, Bowmans Corner, Bean Lake, Vaughn and
Sun River.
LAT...LON 4763 11284 4730 11252 4743 11196 4773 11166
4763 11143 4708 11196 4687 11271 4694 11280
4717 11279 4718 11306 4748 11306 4750 11312
4760 11313
TIME...MOT...LOC 2231Z 016DEG 5KT 4759 11158 4729 11187 4708 11263
4747 11314
CoulstonSpecial weather statement, Aug 30, 3:43 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
443 PM MDT WED AUG 30 2017
MTZ014-052-053-302315-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
443 PM MDT WED AUG 30 2017
...A CLUSTER OF SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
SOUTHEASTERN LEWIS AND CLARK...BROADWATER... SOUTHWESTERN
MEAGHER...NORTHERN MADISON AND JEFFERSON COUNTIES...
At 442 PM MDT, a cluster of showers with strong gusty winds was
moving northeast at 40 mph over Jefferson County into
Broadwater and southern Lewis and Clark Counties
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Helena, Townsend, Boulder, East Helena, Whitehall, Montana City,
Basin, Toston, York, Rimini, Alhambra, Corbin, Spring Meadow Lake
State Park, Austin, Winston, Radersburg, Silos, Clancy, Jefferson
City and Goose Bay.
LAT...LON 4633 11254 4633 11246 4641 11232 4662 11230
4666 11233 4666 11241 4670 11242 4698 11207
4638 11112 4585 11199 4585 11209 4575 11217
4585 11243 4602 11244 4605 11248 4618 11251
4618 11257 4624 11260
TIME...MOT...LOC 2242Z 228DEG 33KT 4618 11238
CoulstonSpecial weather statement, Aug 30, 5:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT WED AUG 30 2017
MTZ012-014-048-053-310100-
Broadwater-Cascade-Southern Rocky Mountain Front-Central and Southern
Lewis and Clark-
616 PM MDT WED AUG 30 2017
...SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT LEWIS
AND CLARK...NORTHWESTERN BROADWATER...AND SOUTHWESTERN CASCADE
COUNTIES...
At 613 PM MDT, scattered thunderstorms will continue to move north
at 5 mph over Lewis and Clark, northwest Broadwater, and southwest
Cascade Counties through 7 pm MDT.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Helena, Cascade, Lincoln, East Helena, Wolf Creek, York, Spring
Meadow Lake State Park, Austin, Bean Lake, Bowmans Corner,
Marysville, Tower Rock State Park, Craig, Canyon Creek and Black
Sandy State Park.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4743 11306 4743 11171 4647 11159 4652 11179
4657 11179 4657 11198 4667 11242 4670 11242
4670 11253 4684 11254 4683 11279 4717 11279
4718 11306
TIME...MOT...LOC 0013Z 191DEG 6KT 4693 11260
CoulstonLocal storm report, Aug 30, 5:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 4 SSW POWER 47.66N 111.72W
08/30/2017 M52 MPH TETON MT TRAINED SPOTTER
52 MPH GUSTS FROM COLLAPSING SHOWERS
&&
MOLDAN